Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS Springfield, MO

August 3, 2000Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 3, 2000, 6:45 PM CDT for Pulaski County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 3, 2000, 6:45 PM CDT (23:45 UTC)
Expired
Aug 3, 2000, 7:15 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:00 PM CDTThunderstorm WindCrocker, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 032347
SVRSGF
MOC169-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CROCKER...OR 10 MILES NORTHWEST OF
  WAYNESVILLE...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CROCKER BY 650 PM CDT.
   DIXON BY 705 PM CDT.

 THE TOWN OF SWEDEBORG IS ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3799 9245 3783 9237 3791 9202 3802 9204

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:24 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 2:24 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT THU AUG 3 2000

FORECAST CONCERNS: PRECIP CHANCES THROUGH FRI MORNING.

WATER VAPOR IMAGERY SHOWS PERSISTENT UPPER LEVEL TROUGH ANCHORED OVER
THE GREAT LAKES REGION...AND AN UPPER LEVEL RIDGE OVER THE DESERT
SOUTHWEST. MODELS HAVE BEEN HINTING THAT THE RIDGE WILL BUILD
EASTWARD...OVER MISSOURI BY THE WEEKEND.

SHORT RANGE MODELS SIMILAR WITH LARGE SCALE PATTERN.  USED MESOETA AS
GUIDANCE FOR SENSIBLE WEATHER...AS IT SEEMED TO HAVE A DECENT HANDLE
ON TIMING OF THUNDERSTORM COMPLEX INITIATION.

FIRST SHORTWAVE LOCATED OVER SOUTHERN IOWA WILL CONTINUE TO MOVE
SOUTHEASTWARD...AROUND THE WESTERN RIDGE AND PROVIDE THE UPPER
LEVEL SUPPORT FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY OVER THE
EASTERN 2/3 OF OUR CWA THROUGH THIS EVENING.

THE FRONT WILL STALL TOMORROW ACROSS OUR CWA AND BEGIN TO WASH
OUT. COULD SEE SOME SHOWERS/STORMS FRIDAY OVER THE EASTERN
PARTS OF THE CWA...AS THE FRONT IS BETTER DEFINED OVER THAT
AREA. THE FRONT WILL REFORM OVER THE NORTHERN PLAINS BY FRIDAY
NIGHT IN RESPONSE TO THE NEXT SHORTWAVE TOPPING THE RIDGE.

SOUTHWEST RIDGE WILL FLATTEN AND BECOME ESTABLISHED...IF ONLY
TEMPORARILY OVER THE SOUTHERN PLAINS SATURDAY...AS NEXT SHORTWAVE
DIGS SOUTHEASTWARD INTO NORTHERN PLAINS. THE DRY CONDITIONS WILL
HELP TEMPERATURES INTO THE LOWER 90S.

NEXT CHANCE OF RAIN APPEARS TO BE SUNDAY NIGHT...INTO MONDAY AS
NORTHWEST FLOW DEVELOPS ONCE AGAIN. EXTENDED MODELS DIFFERING
SOMEWHAT MONDAY AND TUESDAY...I TRENDED TOWARD LATEST AVN/ECMWF
THAT KEEP ZONAL OR NORTHWEST FLOW REGIME IN PLACE.  BELIEVE ANOTHER
FRONT WILL BE MOVING SOUTHWARD THROUGH THE CWA IN THE MONDAY
TIMEFRAME...FOCUSING ANOTHER CHANCE OF SHOWERS/STORMS.

PRELIMINARY CCF NUMBERS (FOR COORDINATION ONLY)
SGF WB 071/088 070/091 071 133311
JLN BB 070/090 070/092 071 132211
UNO WB 067/088 070/089 070 134411
VIH WB 068/089 068/090 069 134311

.SGF...NONE

DAC/DSA

In the hours before

Special weather statement, Aug 3, 1:00 PM CDT, 5 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 3 2000

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...ALONG AND IN ADVANCE OF A COLD FRONT MOVING SOUTH
THROUGH CENTRAL MISSOURI.  THESE STORMS WILL MOVE SOUTHEASTWARD
THROUGH THE EVENING...PRODUCING LOCALIZED HEAVY RAINFALL AND GUSTY
WINDS. THE BEST CHANCE FOR THE STRONGEST STORMS WILL BE NORTH OF A
WARSAW...TO LEBANON...TO SALEM LINE. THESE AREAS MAY EXPERIENCE
LOCALLY HEAVY RAIN...BRIEF VERY GUSTY WINDS...AND SMALL HAIL. WEAK
WINDS ALOFT WILL LIMIT THE THREAT FOR ORGANIZED SEVERE WEATHER.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT ANTICIPATED AT
THIS TIME DUE TO THE LACK OF ORGANIZED SEVERE WEATHER.

.OUTLOOK FOR FRIDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

DAC/DSA

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.